Value-at-Risk analysis in the MENA equity markets: Fat tails and conditional asymmetries in return distributions
Ata Assaf
Journal of Multinational Financial Management, 2015, vol. 29, issue C, 30-45
Abstract:
In this paper, we examine the forecasting performance of the Value-at-Risk (VaR) models in the MENA equity markets. We use the Asymmetric Power ARCH model to analyze four MENA emerging markets, namely Egypt, Jordan, Morocco, and Turkey. While most empirical studies focus only on holding a long position of a portfolio, in this paper, we consider a short position in each market. In the process, we find that the returns have significantly fatter tails than the normal distribution and therefore introduce the Asymmetric Power ARCH model to estimate the Value-at-Risk in each market. Then, we explore the impact of asymmetry in the conditional variance and fat-tailed distributions on measuring Value-at-Risk. We find that the VaR estimates based on the Student APARCH model are more accurate than those generated using Normal APARCH models, and therefore a proper risk assessment should not neglect both the long memory and tail behavior in these markets. Our results should be useful to investors, bankers, and fund managers, whose success depends on the ability to forecast stock price movements in these markets.
Keywords: Asymmetric Power ARCH model; MENA equity markets; Value at Risk models (search for similar items in EconPapers)
JEL-codes: C14 C15 G15 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (10)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042444X14000577
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:mulfin:v:29:y:2015:i:c:p:30-45
DOI: 10.1016/j.mulfin.2014.11.002
Access Statistics for this article
Journal of Multinational Financial Management is currently edited by I. Mathur and G. G. Booth
More articles in Journal of Multinational Financial Management from Elsevier
Bibliographic data for series maintained by Catherine Liu ().